Alert archive / Georgia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 79, NWS Jacksonville, FL

May 14, 2011Coffee County, Jeff Davis County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 14, 2011, 5:52 PM EDT for Coffee County, Jeff Davis County, Georgia. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2011, 5:52 PM EDT (21:52 UTC)
Expired
May 14, 2011, 6:30 PM EDT
In force
38 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Coffee County, GA, Jeff Davis County, GA

What was reported inside it

TimeReportWhereRemark
May 14, 6:20 PM EDTTSTM WND DMG2 Nnw Snipesville, GATHE 911 CENTER RECEIVED REPORTS OF TREES DOWN ALONG ADAMS AVENUE AND ALSO ALONG DOUGLAS HIGHWAY NEAR DENTON. THE TIME GIVEN WAS BASED ON RADAR.
May 14, 6:40 PM EDTTSTM WND DMG5 Sw Hazlehurst, GA911 CALL CENTER CONFIRMED SEVERAL REPORTS OF TREES DOWN ALONG HIGHWAY 221 BETWEEN DENTON AND HAZLEHURST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2011-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS52 KJAX 142152
SVRJAX
GAC069-161-142230-
/O.NEW.KJAX.SV.W.0079.110514T2152Z-110514T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
552 PM EDT SAT MAY 14 2011

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JEFF DAVIS COUNTY IN SOUTHEAST GEORGIA
  NORTHERN COFFEE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 630 PM EDT

* AT 552 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES NORTHWEST OF AMBROSE...OR 8 MILES EAST OF
  FITZGERALD...AND MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BROXTON...PRIDGEN AND SNIPESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 3168 8261 3150 8310 3157 8306 3161 8306
      3165 8302 3168 8300 3178 8300 3179 8287
      3186 8278 3186 8276 3191 8269 3193 8268
      3193 8266
TIME...MOT...LOC 2152Z 246DEG 31KT 3174 8304

$$

PETERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:20 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 14, 2:20 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT SAT MAY 14 2011

.SHORT TERM...CONVECTION IS SWEEPING ACROSS THE FORECAST AREA WITH
THE STRONGEST STORMS OVER COASTAL WATERS FROM ALTAMAHA SOUND TO
NEAR ST. AUGUSTINE AND ALSO SOUTH OF I-10 CORRIDOR. LIGHTER
CONVECTION CONTINUES OVER REMAINDER OF THE AREA. COLD FRONT IS
OVER FL PANHANDLE WEST OF DESTIN. ISOLD STORMS ARE DEVELOPING
ALONG AND AHEAD OF THE FRONT WHICH WILL COME THRU LATE TONIGHT.
COOLER...BREEZY...AND LESS HUMID CONDITIONS EXPECTED FOR SUNDAY
AND MONDAY. DRIER AIR WILL SPREAD OVER THE AREA SUNDAY RESULTING
IN A PLEASANT DAY WITH MAX TEMPS IN THE 80S THEN LOWS IN THE 50S
THE NEXT TWO NIGHTS. ANOTHER TROUGH WILL MOVE THROUGH ON MONDAY
AS UPPER LOW MEANDERS IN CIRCLES NORTH OF THE AREA. COOL POCKET
ALOFT MAY BE ENOUGH TO PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS
MONDAY AFTERNOON AND HELP KEEP MAX TEMPS IN THE 70S OVER SE GA
RANGING TO MID 80S FOR THE SRN TIER.

.LONG TERM...TUESDAY THROUGH SATURDAY...DRY AIR (PWATS<1")
WRAPPING AROUND THE SOUTH SIDE OF UPPER LOW WILL KEEP POPS NIL
THROUGH THE PERIOD. UPPER LOW WILL GRADUALLY SHIFT NORTH WITH
RIDGE BUILDING OVER THE AREA FRIDAY AND SATURDAY AND PWATS
INCREASE ABOVE AN INCH. TEMPERATURES WILL BE A FEW DEGREES BELOW
CLIMO TUESDAY AND WEDNESDAY AND THEN WARM BACK TO NEAR CLIMO FOR
THE END OF THE WEEK.

&&

.AVIATION...

SHOWERS AND STORMS WILL CONTINUE THIS AFTERNOON...WITH AREAL
COVERAGE DECREASING BY 22Z. REDUCED CONDITIONS AND GUSTY WINDS CAN
BE EXPECTED IN AND NEAR THESE STORMS. A COLD FRONT WILL MOVE
SOUTHEAST ACROSS THE REGION TONIGHT...WITH ANY REMAINING STORMS
EXPECTED TO END AROUND SUNRISE SUNDAY. SOME LIGHT FOG WILL BE
POSSIBLE EARLY SUNDAY...THEN VFR CONDITIONS ARE EXPECTED.

&&

.MARINE...

A COLD FRONT WILL MOVE SOUTHEAST ACROSS AREA WATERS EARLY SUNDAY.
THIS FRONT IS ASSOCIATED WITH A BROAD LOW PRESSURE SYSTEM WHICH WILL
BE HOLDING TO OUR NORTH OVER THE NEXT FEW DAYS. ANOTHER TROUGH OF
LOW PRESSURE EXTENDING FROM THIS LOW WILL PASS SOUTHEAST ACROSS THE
REGION MONDAY NIGHT INTO TUESDAY. OFFSHORE WINDS WILL BECOME
ELEVATED AT TIMES THROUGH EARLY NEXT WEEK IN RESPONSE TO
AFOREMENTIONED LOW AND FRONTS...ALTHOUGH THE OVERALL TREND WILL BE
LOWERING SEAS AS NORTHEAST SWELLS SUBSIDE.

&&

.FIREWX...

RH VALUES WILL NEAR THE CRITICAL VALUE OF 35 PERCENT ACROSS THE
SUWANNEE RIVER VALLEY IN NORTHEAST FLORIDA ON SUNDAY AND AGAIN ON
MONDAY...HOWEVER NO HEADLINES AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  60  81  55  78 /  30   0  10  30
SSI  66  82  62  78 /  40   0  10  30
JAX  63  83  59  81 /  30   0  10  20
SGJ  67  83  62  80 /  40   0  10  20
GNV  64  84  58  81 /  30   0  10  20
OCF  65  85  59  82 /  30   0  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/STRUBLE/PRESNALL
Hazardous weather outlook, May 14, 4:22 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 AM EDT SAT MAY 14 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-151000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
422 AM EDT SAT MAY 14 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

AN APPROACHING COLD FRONT AND UPPER TROUGH WILL PRODUCE SHOWERS AND
THUNDERSTORMS OVER THE AREA...MAINLY THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME STRONG THIS AFTERNOON AND PRODUCE SMALL HAIL
AND STRONG WINDS.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT EAST COAST BEACHES
DUE TO EASTERLY SWELLS.

A LARGE WILDFIRE CONTINUES TO BURN SOUTH OF STEPHEN FOSTER STATE PARK
TO NEAR THE FLORIDA-GEORGIA STATE LINE. THE SMOKE WILL DRIFT TO THE
NORTHEAST TODAY TOWARDS HILLIARD...FOLKSTON...WOODBINE AND BRUNSWICK
GEORGIA. VISIBILITY REDUCTIONS MAY OCCUR IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A MODERATE RISK OF RIP CURRENTS WILL PERSIST INTO SUNDAY DUE TO
EASTERLY SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON IF WATCHES OR
WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Local storm report, May 14, 4:39 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     4 WSW CITRA             29.38N 82.17W
05/14/2011                   MARION             FL   NWS EMPLOYEE

            A NWS EMPLOYEE SURVEYED DAMAGE BETWEEN CITRA AND REDDICK
            AND FOUND IT TO BE STRAIGHT LINE WINDS. THERE WAS A
            MOBILE HOME WITH A ROOF PEELED BACK AND MINOR DAMAGE TO
            SEVERAL OTHER MOBILE HOMES INCLUDING TREES DOWN.

&&

PP
Local storm report, May 14, 4:50 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             4 W STATENVILLE         30.70N 83.10W
05/14/2011  E0.75 INCH       ECHOLS             GA   PUBLIC

&&

JHESS
Local storm report, May 14, 4:55 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     TSTM WND DMG     3 E OCEANWAY            30.46N 81.58W
05/14/2011                   DUVAL              FL   EMERGENCY MNGR

            *** 1 INJ *** EMERGENCY MANAGER REPORTED A TREE DOWN ON A
            MOBILE HOME ON YELLOW BLUFF ROAD WHICH INJURED THE
            RESIDENT.

&&

SEP
Local storm report, May 14, 5:00 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             4 W STATENVILLE         30.70N 83.10W
05/14/2011  E0.25 INCH       ECHOLS             GA   PUBLIC

            THE PUBLIC REPORTED PEA TO DIME SIZED HAIL JUST WEST OF
            STATENVILLE.

&&

PP
Special weather statement, May 14, 5:18 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
518 PM EDT SAT MAY 14 2011

GAZ162-163-142200-
CLINCH-ECHOLS-
518 PM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CLINCH
AND ECHOLS COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 600 PM EDT...

AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 15 MILES WEST OF STATENVILLE...OR 6 MILES
SOUTH OF VALDOSTA...MOVING NORTHEAST AT 35 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND STATENVILLE...MAYDAY...
HOMERVILLE AND DU PONT THROUGH 600 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS
A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3080 8314 3081 8311 3083 8311 3083 8310
      3086 8308 3086 8302 3088 8298 3102 8298
      3111 8267 3059 8260 3062 8314
TIME...MOT...LOC 2118Z 245DEG 31KT 3078 8322

HESS
Special weather statement, May 14, 5:43 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
543 PM EDT SAT MAY 14 2011

GAZ132-133-142230-
COFFEE-JEFF DAVIS-
543 PM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN JEFF
DAVIS AND NORTHERN COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...

AT 544 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 11 MILES WEST OF AMBROSE...OR 4 MILES
NORTHEAST OF OCILLA...MOVING EAST AT 30 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND AMBROSE...BROXTON...
PRIDGEN...SNIPESVILLE AND DENTON THROUGH 630 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3169 8260 3153 8308 3161 8306 3165 8302
      3168 8300 3178 8300 3179 8299 3179 8287
      3182 8284 3184 8280 3186 8278 3186 8276
      3190 8269
TIME...MOT...LOC 2144Z 249DEG 25KT 3166 8313

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:52 AM EDTSpecial Weather StatementJAXClinch23 min
May 14, 9:06 AM EDTSpecial Weather StatementJAXBrantley24 min
May 14, 9:28 AM EDTSpecial Weather StatementJAXClinch, Ware32 min
May 14, 10:11 AM EDTSpecial Weather StatementJAXBrantley34 min
May 14, 10:47 AM EDTSpecial Weather StatementJAXAtkinson28 min
May 14, 11:06 AM EDTSpecial Weather StatementJAXClinch, Echols24 min
May 14, 11:28 AM EDTSevere Thunderstorm WarningJAXClinch, Echols47 min
May 14, 12:03 PM EDTSevere Thunderstorm WarningJAXCharlton42 min
May 14, 12:12 PM EDTSpecial Weather StatementJAXCharlton48 min
May 14, 12:30 PM EDTSevere Thunderstorm WarningJAXBrantley, Camden, Charlton, Glynn, Ware, Wayne21 min
May 14, 12:39 PM EDTSevere Thunderstorm WarningJAXCamden, Glynn21 min
May 14, 12:45 PM EDTSevere Thunderstorm WarningJAXCamden20 min
May 14, 1:07 PM EDTSpecial Weather StatementJAXCamden23 min
May 14, 4:30 PM EDTSpecial Weather StatementJAXEchols45 min
May 14, 5:18 PM EDTSpecial Weather StatementJAXClinch, Echols42 min
May 14, 5:33 PM EDTSevere Thunderstorm WarningJAXClinch, Echols26 min
May 14, 5:43 PM EDTSpecial Weather StatementJAXCoffee47 min
May 14, 5:49 PM EDTAreal Flood AdvisoryJAXEchols116 min
May 14, 6:02 PM EDTSpecial Weather StatementJAXEchols43 min
May 14, 6:31 PM EDTSpecial Weather StatementJAXAtkinson44 min
May 14, 6:35 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Jeff Davis, Wayne40 min
May 14, 6:57 PM EDTSpecial Weather StatementJAXCoffee48 min
May 14, 7:36 PM EDTSpecial Weather StatementJAXAppling, Bacon39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.